Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 117, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2016, 6:14 PM EDT for Carter County, Johnson County, Unicoi County, Tennessee. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2016, 6:14 PM EDT (22:14 UTC)
- Expired
- Jul 8, 2016, 7:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carter County, TN, Johnson County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:34 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:01 PM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 8, 2:01 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Morristown TN 201 PM EDT FRI JUL 8 2016 .SHORT TERM (This Afternoon through Saturday)... Showers and storms are beginning to form to the north and west as a boundary from earlier convection moves into the Plateau counties. Current water vapor imagery and RAP upper air analysis indicates a weak shortwave trough moving eastward across Kentucky and Tennessee. At the surface, a low pressure center is well to the north across the Great Lakes with a cold front stretching down from this low into the Southern Plains. Temperatures late this morning and early afternoon have warmed quickly into the mid 80s to low 90s with dewpoints in the low to mid 70s. This combination has produced SBCAPE values in the 2500-4000 J/Kg range with the higher numbers presently across the Plateau counties. The weak shortwave trough has increased the deep layer shear some into the 25-35 kt range. PW values remain elevated across the region with readings ranging from around 1.8-2.0 inches. There is also some mid-level dry air in the soundings that will increase downdraft velocities. Overall, expect severe storms to develop over the next couple of hours in the extremely unstable airmass over the area. The main threat with these storms will be damaging winds, localized flash flooding and hail up to size of quarters. Again considered going with a flash flood watch but 3-hr flash flood guidance is still around 2-3 inches areawide. The storms should move at a decent pace with mid- level winds in the 30-40 kt range. In addition, expect most of the activity will come to an end around 00z. Regardless, some localized flooding and a couple of flash flooding warning are not out of the question. Still some question regarding PoPs tonight. Some of the models bring in the area of showers and storms currently back across Arkansas and Oklahoma late tonight. Kept at least some mention of PoPs in the forecast to account for this. Regardless, do not expect anything strong or severe with the precip. potential overnight. On Saturday, the upper level trough across the Great Lakes will push further to the southeast into the Mid-Atlantic. The cold front will sink south into northern portions of the forecast area with drier air moving in with PW values dropping down into the 1.0-1.2 inch range across northern portions of the area. PW values will still remain in the 1.7-1.9 inch range across southern portions of the area with a moisture gradient along the front. SBCAPE values will range from a more reasonable 1000-2000 J/Kg with deep layer shear around 10 kts. Therefore, just expect a few scattered storms along and south of the frontal boundary on Saturday with very small chances for a stronger storm or two. .LONG TERM (Saturday Night through Friday)... Models are having some trouble agreeing on the movement of a midlevel low that is located over West TN/E AR at the start of this period. The NAM drifts it slowly NE through Monday, the ECMWF takes it east into SW VA by 00Z Tue, and the GFS moves it SE into AL by Sunday night before moving it N into Middle TN on Monday. With this uncertainty, will keep POPs in the chance range for the next few days. Southern portions of the area will continue to be favored for mainly diurnally-based thunderstorms on Sunday due to the presence of a boundary and higher theta-e air in that area. High pressure over the Lower Great Lakes and Ohio Valley and some lower surface dewpoints should help keep northern sections mainly dry. Model PW depictions show a good gradient across the area from N to S. This starts to change on Monday as the high shifts east and the midlevel low to our west makes slight eastward progress, spreading moisture and instability farther north. Finer details will depend on the track of the midlevel low, but the entire area should have at least scattered convection by Monday afternoon. For Tuesday through Friday, the general pattern will be a broad trough across the Great Lakes and New England, with a large ridge over FL and the Bahamas. Weak disturbances at the base of the trough will enhance thunderstorm chances at times, but the precision of models to depict them accurately this far out is doubtful. Will lean the forecast toward diurnally-based scattered showers and thunderstorms each day, with near normal temperatures. && .AVIATION... VFR conditions currently across the terminals with scattered showers and storms developing to the west. VCTS is expected for much of the afternoon at KTYS and KTRI. Confidence is less further south at KCHA and have not mentioned VCTS at this time but may need to make amendments later. The storms at KTYS and KTRI will reduce visibilities down to IFR at times with strong wind gusts. Timing remains uncertain and have not included any tempo groups at this time for TSRA but again will make amendments when necessary. Activity will decrease in coverage near sunset with IFR ceilings moving in at KTRI near sunrise. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MA/DGS
Hazardous weather outlook, Jul 8, 2:22 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 222 PM EDT FRI JUL 8 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 222 PM EDT FRI JUL 8 2016 /122 PM CDT FRI JUL 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID-AFTERNOON THROUGH EARLY EVENING... ...TORRENTIAL RAINS WITH LOCALIZED FLASH FLOODING IS ALSO POSSIBLE THIS AFTERNOON AND EVENING... ANOTHER BROKEN LINE OF THUNDERSTORMS WILL DEVELOP ACROSS MIDDLE TENNESSEE AND SOUTHEAST KENTUCKY THIS AFTERNOON...THEN MOVE EAST INTO EAST TENNESSEE AND SOUTHWEST VIRGINIA. THE AIR-MASS ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS WILL BECOME QUITE MOIST AND UNSTABLE THIS AFTERNOON AHEAD OF THIS LINE. SOME OF THESE STORMS WILL BECOME STRONG TO SEVERE WITH THE MAIN CONCERN BEING DAMAGING WINDS...HAIL UP TO QUARTER SIZE...TORRENTIAL RAINS AND LOCALIZED FLASH FLOODING. THE GREATEST COVERAGE AND INTENSITY OF THESE STORMS WILL BE THROUGH 8 PM EDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH MONDAY...MAINLY ACROSS EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. SOME STRONG STORMS ARE POSSIBLE PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY RAINS...MAINLY DURING THE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 8, 5:37 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT FRI JUL 8 2016
TNZ016-038-039-042-VAZ005-082200-
HAWKINS TN-HAMBLEN TN-GRAINGER TN-NORTHWEST GREENE TN-SCOTT VA-
537 PM EDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAINGER...NORTHERN
GREENE...NORTHERN HAMBLEN...HAWKINS AND SCOTT COUNTIES UNTIL 600 PM
EDT...
AT 537 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM PENNINGTON GAP TO NEAR JONESVILLE TO 6 MILES
WEST OF ROGERSVILLE TO NEAR BEAN STATION. MOVEMENT WAS EAST AT 45
MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KINGSPORT...MORRISTOWN...GREENEVILLE...ROGERSVILLE...GATE CITY...
BEAN STATION...SURGOINSVILLE...WEBER CITY...RUSSELLVILLE...
CHURCH HILL...MOUNT CARMEL...MOSHEIM...BULLS GAP...BAILEYTON...
DUFFIELD...CLINCHPORT...KEPLER...JEAROLDSTOWN...
MOORESBURG AND ST. CLAIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
EASTERN TENNESSEE...AND SOUTHWESTERN VIRGINIA.
LAT...LON 3681 8241 3659 8256 3659 8261 3649 8263
3646 8270 3643 8268 3641 8270 3641 8263
3633 8263 3609 8287 3625 8339 3651 8312
3656 8301 3654 8295 3659 8284 3659 8298
3667 8295 3673 8283 3675 8283 3683 8275
TIME...MOT...LOC 2137Z 282DEG 33KT 3677 8300 3665 8309 3643 8311 3630
8325
05/MALocal storm report, Jul 8, 5:38 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 5 SSE EWING 36.57N 83.40W
07/08/2016 HANCOCK TN 911 CALL CENTER
A FEW TREES DOWN FROMSTRAIGHT-LINE SEVERE THUNDERSTORM
WINDS
&&
AMPLocal storm report, Jul 8, 5:43 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
543 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 7 W SUNBRIGHT 36.24N 84.80W
07/08/2016 MORGAN TN 911 CALL CENTER
TREES AND POWER LINES DOWN ALONG GLADES ROAD.
&&
13Special weather statement, Jul 8, 6:03 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
603 PM EDT FRI JUL 8 2016
VAZ005-008-082245-
WASHINGTON VA-SCOTT VA-
603 PM EDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...AND SOUTHEASTERN
SCOTT COUNTIES AND THE CITY OF BRISTOL UNTIL 645 PM EDT...
AT 602 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEBER CITY...OR NEAR GATE CITY...MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BRISTOL VA...ABINGDON...HILTONS...HOLSTON...
BENHAMS AND HILANDER PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTHWESTERN VIRGINIA.
LAT...LON 3660 8199 3660 8254 3670 8256 3674 8234
3671 8233 3672 8232 3673 8230 3677 8219
3681 8203
TIME...MOT...LOC 2202Z 261DEG 16KT 3663 8248
05/MALocal storm report, Jul 8, 6:05 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG HARROGATE-SHAWANEE 36.58N 83.64W
07/08/2016 CLAIBORNE TN 911 CALL CENTER
TREES DOWNED.
0515 PM TSTM WND DMG TAZEWELL 36.46N 83.58W
07/08/2016 CLAIBORNE TN 911 CALL CENTER
TREES DOWNED.
&&
13Local storm report, Jul 8, 6:11 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
611 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL PIGEON FORGE 35.79N 83.56W
07/08/2016 E1.00 INCH SEVIER TN TRAINED SPOTTER
&&
13The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:47 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 28 min |
| Jul 8, 4:51 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne | 39 min |
| Jul 8, 5:02 PM EDT | Special Weather Statement | MRX | Monroe | 43 min |
| Jul 8, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 35 min |
| Jul 8, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 35 min |
| Jul 8, 5:13 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hancock | 30 min |
| Jul 8, 5:21 PM EDT | Areal Flood Advisory | MRX | Morgan | 3 hr |
| Jul 8, 5:26 PM EDT | Special Weather Statement | MRX | Johnson | 49 min |
| Jul 8, 5:37 PM EDT | Special Weather Statement | MRX | Greene, Hamblen, Hawkins | 23 min |
| Jul 8, 5:43 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 32 min |
| Jul 8, 5:52 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins, Sullivan, Washington | 53 min |
| Jul 8, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 44 min |
| Jul 8, 6:03 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Roane | 57 min |
| Jul 8, 6:07 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 38 min |
| Jul 8, 6:10 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 35 min |
| Jul 8, 6:26 PM EDT | Areal Flood Advisory | MRX | Knox, Loudon, Roane | 2 hr |
| Jul 8, 6:33 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 27 min |
| Jul 8, 6:38 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 52 min |
| Jul 8, 6:53 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 52 min |
| Jul 8, 7:21 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 39 min |
| Jul 8, 7:17 AM EDT | Special Weather Statement | MRX | Russell | 43 min |
| Jul 8, 4:35 PM EDT | Special Weather Statement | MRX | Wise | 40 min |
| Jul 8, 5:21 PM EDT | Special Weather Statement | MRX | City of Bristol | 39 min |
| Jul 8, 5:30 PM EDT | Areal Flood Advisory | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 3 hr |
| Jul 8, 6:03 PM EDT | Special Weather Statement | MRX | City of Bristol | 42 min |
| Jul 8, 7:33 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee | 42 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.